Montana, 2018

Tornado and Hail in Montana, May 23, 2018

May 23, 2018 · NWS GGW · 6 events in 4 counties and zones

A warm front moving generally across eastern Montana, in conjunction with an upper level low centered over south central Montana and northwestern Wyoming, produced enough instability and lift to produce severe thunderstorms across northeast Montana. These produced locally heavy rainfall, a few produced large hail, and one produced a weak, short-lived tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A warm front moving generally across eastern Montana, in conjunction with an upper level low centered over south central Montana and northwestern Wyoming, produced enough instability and lift to produce severe thunderstorms across northeast Montana. These produced locally heavy rainfall, a few produced large hail, and one produced a weak, short-lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 1:13 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, May 23, 1:13 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Wed May 23 2018

.DISCUSSION...

Upper low moving northeast into central Montana late today
allowing for upper diffluent flow above the mid-level dry slot.
Some showers and thunderstorms have fired up over southeast and
south-central Montana and northern Wyoming this afternoon. These
should threaten the SE zones this evening where the best shear
are. Have added severe wording in to this area accordingly.

Low pressure then lifts northeast of the area Thursday with
parent upper low over the Prairie provinces. Upper pieces of
energy with diurnal heating will allow for a few leftover
showers/tstorms mainly in the northern zones throughout the day.

Upper ridge then builds in for Friday allowing for temperatures to
rise into the 80s that continues into Saturday. Then an upper low
from the SW moves in, bringing increase chances for showers and
thunderstorms Saturday Night through Monday. This is wetter
solution than what was expected a few days ago.

The main thing to stress - late Saturday will see the increase
chance of severe thunderstorms.

This system moves out mid week, but a longwave trough sets up
over the western states and thus unsettled conditions can be
expected through the end of the week. TFJ

&&

.AVIATION...

Brief MVFR KSDY/KSDY this evening in strong thunderstorms then
mostly VFR. Some low clouds late tonight may bring MVFR
conditions.

Conditions improve Thursday as system moves out and upper ridge
moves in.

Winds: Light tonight then increase to 10-15 kts tomorrow
afternoon. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 23, 3:02 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
402 PM MDT WED MAY 23 2018

MTZ022-023-232245-
Garfield MT-McCone MT-
402 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL MCCONE COUNTIES UNTIL 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Flowing Wells Rest Area, or 25 miles west of Circle,
moving north at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nelson Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4741 10593 4730 10625 4759 10653 4773 10605
TIME...MOT...LOC 2202Z 157DEG 12KT 4743 10614

Bigelbach
Special weather statement, May 23, 3:11 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT WED MAY 23 2018

MTZ022-232300-
Garfield MT-
411 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 33 miles southwest of Jordan, moving north at 15
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 10694 4696 10783 4714 10792 4732 10793
      4743 10702 4722 10690
TIME...MOT...LOC 2211Z 157DEG 11KT 4710 10755

Bigelbach
Special weather statement, May 23, 3:57 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Glasgow MT
457 PM MDT WED MAY 23 2018

MTZ022-232345-
Garfield MT-
457 PM MDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Springs, or 31 miles west of Jordan, moving north at 15 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Edwards, Brusett and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4707 10701 4712 10770 4747 10781 4741 10692
TIME...MOT...LOC 2256Z 186DEG 12KT 4717 10755

Bigelbach
Local storm report, May 23, 5:03 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
603 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 NNE WELDON            47.63N 105.88W
05/23/2018  E0.88 INCH       MCCONE             MT   PUBLIC

&&

CLM

The radar

The Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Prairie

When
May 23, 5:35 PM MST
Where
Prairie County, 9.42 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.030, -105.520

A trained spotter reported hail up to the size of quarters.

Hail, Garfield

When
May 23, 5:57 PM MST
Where
Garfield County, 1.57 mi WSW of Jordan
Measured
1 in hail
Reported by
Public
Coordinates
47.310, -106.910

A member of the public located at the Hell Creek Cafe in Jordan reported quarter size hail in addition to heavy rain.

Hail, Prairie

When
May 23, 6:10 PM MST
Where
Prairie County, 11.17 mi SW of Mildred
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.550, -105.090

A trained spotter reported hail up to the size of golf balls.

Hail, Dawson

When
May 23, 6:18 PM MST
Where
Dawson County, 12.75 mi SSE of Lindsay
Measured
1.25 in hail
Reported by
Public
Coordinates
47.040, -105.090

Public reported mostly dime to nickel sized hail falling, with several hailstones as large as half dollars.

Tornado, Dawson

When
May 23, 6:42 PM MST to 6:43 PM MST
Where
Dawson County, 4.29 mi W of Glendive Dawson Arpt to 4.03 mi W of Glendive Dawson Arpt
Rating
EF0
Path length
0.28 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
47.140, -104.890

Off duty NWS employee observed this brief rope tornado northwest of Glendive. Photos sent in using social media.

Hail, Richland

When
May 23, 7:03 PM MST
Where
Richland County, 7.94 mi W of Sidney Airport (Ksdy)
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.690, -104.350

A trained spotter reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyThe tornado archive for Montana, 2018Warnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757674, 757675, 757676, 757677, 758200, 757678.